Pharmaceutical

FDA warns parents about dangers of codeine

child hospital patient FDA image FDA warns parents about dangers of codeine The prescription painkiller codeine is often prescribed to children following surgery to remove their tonsils or adenoids to treat sleep apnea, but the medicine may cause serious side effects – and even death – in some children even when the right dosage is used. The Food and Drug Administration (FDA) issued a consumer alert this week to make parents aware of the potential dangers of codeine.

The FDA is aware of three recent deaths and one life-threatening case in children who took codeine for pain relief after surgery to remove their tonsils or adenoids to treat sleep apnea. The agency wants the public to know that this danger exists for children whose livers convert codeine to morphine in higher than normal amounts, and to be aware of warning signs that could indicate their child is having trouble breathing because of this higher morphine level.

The FDA is still reviewing data to determine if there have been other cases of accidental overdose or death in children taking codeine, and if there have been incidents like this when children have taken codeine in other kids of surgical procedures.

Codeine is an opioid pain reliever that is used to treat mild to moderate pain. It is also used to reduce coughing, usually in combination with other medications. The drug is available by prescription either alone or in combination with acetaminophen or aspirin, and in some cough and cold medicines.

Codeine is converted in the liver to morphine by an enzyme, but some people have a genetic variation that make this enzyme over-active, causing this conversion to morphine faster and more complete than in other people. This results in higher levels of morphine in the blood, which can result in breathing difficulties. In some cases, this can be fatal.

The cases reviewed by the FDA involved children who showed evidence of being ultra-rapid metabolizers of codeine. They ranged in age from 2 to 5 years and all received doses that were within the typical dose range. In these cases, the signs of morphine overdose developed within one to two days after the children were started on the codeine.

The FDA warns parents that codeine, when prescribed to treat pain after surgery, not be given on a schedule but rather only when the child needs relief from pain. Children should never receive more than six doses in one day. Parents should monitor their children closely after surgery and after they have returned home for signs of morphine overdose.

If any of these signs are noticed, seek medical attention immediately by taking your child to the emergency room or calling 911:

  • Unusual sleepiness, such as being difficult to wake up
  • Disorientation or confusion
  • Labored or noisy breathing, such as breathing shallowly with a “sighing” pattern of breathing or deep breaths separated by abnormally long pauses
  • Blueness on the lips or around the mouth.

“The most important thing is that caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems,” says Bob Rappaport, M.D., director of the Division of Anesthesia, Analgesia and Addiction Products in FDA’s Center for Drug Evaluation and Research.

Source: FDA